Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Panminerva Med. 2000 Dec;42(4):293-4.

Thyrotoxic periodic paralysis in a Caucasian man in treatment for Graves' disease.

Author information

  • 1Department of Internal Medicine, Faculty of Medicine, University of Foggia, Foggia, Italy. dodido@libero.it

Abstract

Thyrotoxic periodic paralysis (TPP) is the main secondary form of hypokalemic periodic paralysis and is mostly associated with Graves' disease. Initially diagnosed in Asian countries, TPP has been sporadically reported in different populations of the Western World. Increased Na+/K(+)-ATPase activity seems to be responsible for the marked hypokalemia observed during the transient paralysis attacks. We report on a 35-year-old Italian man without history of hypokalemic periodic paralysis and hyperthyroidism, in treatment for Graves' disease, who suffered episodes of flaccid paralysis even with normal thyroid hormone levels. An insulin-glucose provocation test confirmed our diagnosis. Oral and parenteral potassium reverse the symptoms. Monitoring of thyroid function is also important to prevent further attacks.

PMID:
11294094
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk